Dermatology Made Easy is based on the most popular topics from DermNet NZ's vast array of material. The book combines the essential focus of the ‘Made Easy’ book series with the authority and knowledge base of DermNet NZ's unparalleled resources.
Author: Brian Wu, MD candidate, Keck School of Medicine, Los Angeles, USA. DermNet New Zealand Editor in Chief: Hon A/Prof Amanda Oakley, Dermatologist, Hamilton, New Zealand. December 2016.
Adverse cutaneous reactions to psychotropic medications present a significant problem to clinical practice for several reasons:
Erythema multiforme, a hypersensitivity reaction, most often presents as an acute eruption of papules, plaques and blisters on the limbs, soles of the feet and palms of the hands. It is accompanied by an elevated temperature and a general feeling of malaise. Mucosal involvement occurs in erythema multiforme major.
Although usually due to viral infection, erythema multiforme is occasionally caused by a drug, and then it usually occurs within a few days of starting the causative drug. Psychotropic drugs that can cause erythema multiforme include bupropion, clozapine and fluoxetine.
Stevens–Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) is a severe, life-threatening illness with blistering of the mouth and other mucous membranes and widespread macular rash, with detachment of the epidermis from the dermis.
Psychotropic medications like alprazolam, duloxetine, sertraline and anticonvulsant medications can cause SJS/TEN.
The use of the term erythroderma implies a skin disease affects ≥85% of the body surface. Exfoliative dermatitis describes widespread peeling. Drug-induced erythroderma/exfoliative dermatitis presents with pruritus, discomfort or tightness, redness, and peeling or scaling of the skin. It can lead to cardiac failure due to dilated blood vessels.
Psychotropic drugs that can cause erythroderma include aripiprazole, lamotrigine and lithium.
Drug hypersensitivity syndrome is a potentially life-threatening severe adverse reaction to drugs with fever, generalised rash or erythroderma, and systemic involvement.
Cutaneous vasculitis is a group of disorders characterised by inflamed blood vessels in the skin. It presents with palpable purpura or urticarial eruptions, and in some cases, evidence of systemic vasculitis.
Psychotropic medications that can cause vasculitis include oxcarbazepine, methylphenidate and clomipramine.
Erythema nodosum is an inflammatory disorder presenting with painful, red, indurated plaques, usually on the lower extremities. These plaques result from the inflammation of fat cells under the skin.
Drugs that may cause erythema nodosum include fluoxetine, paroxetine and venlafaxine.
Other cutaneous adverse drug reactions to psychotropic medications include:
Risk factors for cutaneous drug reactions include:
The risk of cutaneous adverse reaction to a psychotropic drug is reduced by:
See the DermNet NZ bookstore.
© 2018 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.